Mississippi, 2002

Damaging Wind in Mississippi, December 31, 2002

December 31, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 31, 2:30 AM CST, 4 hours earlier.

Area forecast discussion, Dec 31, 2:30 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 AM CST TUE DEC 31 2002

THE MUCH ADVERTISED SEVERE WEATHER EVENT FOR SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI IS WELL UNDERWAY AS A STRONG SQUALL LINE OF SEVERE
TSTMS IS RACING EWD OVER THE LOWER MS VALLEY. WIND GUSTS TO 75 MPH
WERE REPORTED IN THE BATON ROUGE AREA AROUND 2 AM AND SEVERAL SEVERE
TSTM WARNINGS HAVE ALREADY BEEN ISSUED.  VERY STRONG DYNAMICS WILL
CONTINUE TO EXIST FOR DAMAGING WINDS AND LARGE HAIL AS THE UPPER LOW
WAS MOVING INTO SE TX. A SLY JET OF 45 TO 50 KTS WILL CONTINUE
AHREAD OF THE SQUALL LINE THIS MORNING WITH A VERY STRONG HIGH LEVEL
JET ACROSS THE GULF COAST. MOST MODELS FORECAST THE H5 LOW TO
CONTINUE EWD ACROSS SRN LA TODAY INTO S MS BY TONIGHT. HELICITIES
ARE RUNNING AROUND 200 OR HIGHER AND THE SVR TSTM WATCH REMAINS IN
EFFECT UNTIL 6 AM THIS MORNING FOR MUCH OF SE LA AND SW MS. THE
WATCH MAY HAVE TO BE EXTENDED EWD IN A FEW HOURS.

WITH THE COOL POOL ALOFT MOVING INTO THE REGION BY THIS AFTN
ADDITIONAL TSTMS MAY DEVELOP ESPECIALLY IF BREAKS IN THE CLOUDS ALLOW
SOME SUNSHINE TO HEAT UP THE LOWER ATMOSPHERE.  ALSO SOME
WRAP-AROUND MOISTURE TO BRING SOME LIGHT RAIN TO THE AREA EARLY
TONIGHT. AS THE UPPER LOW PULLS OFF TO THE EAST ON NEW YEARS DAY
CLOUDS WILL DECREASE FROM THE WEST. ANOTHER STRONG DISTURBANCE ALOFT
IS FORECAST TO DIG SEWD THROUGH THE PLAINS WED NIGHT AND THU DRIVING
ANOTHER COLD FRONT COLD FRONT SWD THROUGH THE AREA. HOWEVER LOW
LEVEL MOISTURE IS NOT LIKELY TO MOVE BACK NORTH OVER THE AREA FOR
PRECIP SINCE THE WAVE LENGTH IS VERY SHORT BETWEEN THE PRESENT
SYSTEM AND THE NEXT ONE. WILL CONTINUE BASICALLY A DRY FORECAST FOR
THE FIRST PART OF THE NEW YEAR. LOCALLY HEAVY HEAVY OF ONE TO TWO INCHES
LIKELY WITH THE STRONG LINE OF TSTMS. NOT MUCH GREATER AMTS
INDICATED DUE TO THE RAPID MOVEMENT OF THE LINE.
PRELIM NUMBERS NUMBERS FOLLOW...

MCB 64/44/62/42 +600
BTR 63/46/62/45 9400
MSY 66/49/62/46 9400
GPT 66/47/62/44 +400

.NEW...SMALL CRAFT ADVISORY PQL TO ATCHAFALAYA RIVER INCLUDING LAKES
       PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.

05
Hazardous weather outlook, Dec 31, 6:30 AM CST, 0 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 AM CST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT AND ASSOCIATED LOW PRESSURE SYSTEM WILL MOVE THROUGH
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI BY LATE TODAY ACCOMPANIED
WITH SCATTERED SHOWERS AND THUNDERSTORMS WHICH WILL DIMINISH DURING
THE DAY. A FEW THUNDERSTORMS MAY BECOME LOCALLY SEVERE EXTREME
SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI UNTIL AROUND 8 AM CST.
HOWEVER DAYTIME HEATING AND COOL AIR ALOFT MAY LEAD TO ADDITIONAL
THUNDERSTORMS LATE MORNING THROUGH THE AFTERNOON.

ADDITIONAL RAINFALL AMOUNTS WILL BE MOSTLY LESS THAN ONE INCH WITH
THE HEAVIER AMOUNTS COASTAL MISSISSIPPI. AS THE UPPER LEVEL LOW
PRESSURE SYSTEM CONTINUES EAST WRAP-AROUND RAIN MAY AFFECT THE
REGION EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH MONDAY
ANOTHER COLD FRONT WILL MOVE SOUTHEAST OVER THE AREA THURSDAY
BRINGING ANOTHER SURGE OF COLDER WEATHER TO THE AREA.
A LIGHT FREEZE IS POSSIBLE THURSDAY AND FRIDAY NIGHTS OVER SOUTH
MISSISSIPPI AND SOUTHEAST LOUSIANA NORTH OF THE TIDAL LAKES.
GENERALLY DRY WEATHER IS CURRENTLY EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED UNTIL AROUND 8 AM CST THIS MORNING.

In the hours before

Local storm report, Dec 31, 6:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
630 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    LIVONIA                   LA   WIND DAMAGE
12/31/02   POINTE COUPEE                  A FEW TREES REPORTED DOWN.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT.

0156 AM    BTR BATON ROUGE           LA   78 MPH TSTM WIND GUST
12/31/02   EAST BATON ROUGE               REPORTED BY ASOS.

0200 AM    BRUSLY                    LA   .25 INCH HAIL
12/31/02   WEST BATON ROUGE               REPORTED BY CO-OP
                                          OBSERVERS.

0200 AM    PLAQUEMINE                LA   WIND DAMAGE
12/31/02   IBERVILLE                      POWER LINE AND TREES
                                          REPORTED DOWN. ROOF DAMAGE
                                          TO BUILDING ALSO REPORTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0215 AM    DENHAM SPRINGS            LA   WIND DAMAGE
12/31/02   LIVINGSTON                     NUMEROUS TREES REPORTED
                                          DOWN. REPORTED BY SHERIFFS
                                          DEPARTMENT.

0230 AM    LIBERTY                   MS   WIND DAMAGE
12/31/02   AMITE                          NUMEROUS TREES REPORTED
                                          DOWN. REPORTED BY SHERIFFS
                                          DEPARTMENT.

0245 AM    MC COMB                   MS   WIND DAMAGE
12/31/02   PIKE                           A FEW TREES AND POWER
                                          LINES REPORTED DOWN.
                                          REPORTED BY CIVIL DEFENSE.

0245 AM    LIVERPOOL                 LA   WIND DAMAGE
12/31/02   ST. HELENA                     NUMEROUS TREES REPORTED
                                          DOWN. REPORTED BY SHERIFFS
                                          DEPARTMENT.

0247 AM    PIERRE PASS               LA   WIND DAMAGE
12/31/02   ASSUMPTION                     A FEW POWER LINES REPORTED
                                          DOWN. ROOF DAMAGE TO
                                          RESIDENCE ALSO REPORTED.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT.

0300 AM    FRANKLINTON               LA   WIND DAMAGE
12/31/02   WASHINGTON                     NUMEROUS TREES AND A FEW
                                          POWER LINES REPORTED DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0300 AM    MOUNT HERMON              LA   WIND DAMAGE
12/31/02   WASHINGTON                     MULTIPLE ROOFS DAMAGED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0340 AM    MONTEGUT                  LA   WIND DAMAGE
12/31/02   TERREBONNE                     THREE HOMES DAMAGED AND
                                          ONE TREE SPLIT. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0355 AM    PICAYUNE                  MS   WIND DAMAGE
12/31/02   PEARL RIVER                    A FEW TREES REPORTED DOWN.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT.

0400 AM    SALEM                     MS   WIND DAMAGE
12/31/02   WALTHALL                       A FEW TREES REPORTED DOWN.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT.
Local storm report, Dec 31, 6:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
630 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    LIVONIA                   LA   WIND DAMAGE
12/31/02   POINTE COUPEE                  A FEW TREES REPORTED DOWN.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT.

0156 AM    BTR BATON ROUGE           LA   78 MPH TSTM WIND GUST
12/31/02   EAST BATON ROUGE               REPORTED BY ASOS.

0200 AM    BRUSLY                    LA   .25 INCH HAIL
12/31/02   WEST BATON ROUGE               REPORTED BY CO-OP
                                          OBSERVERS.

0200 AM    PLAQUEMINE                LA   WIND DAMAGE
12/31/02   IBERVILLE                      POWER LINE AND TREES
                                          REPORTED DOWN. ROOF DAMAGE
                                          TO BUILDING ALSO REPORTED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0215 AM    DENHAM SPRINGS            LA   WIND DAMAGE
12/31/02   LIVINGSTON                     NUMEROUS TREES REPORTED
                                          DOWN. REPORTED BY SHERIFFS
                                          DEPARTMENT.

0230 AM    LIBERTY                   MS   WIND DAMAGE
12/31/02   AMITE                          NUMEROUS TREES REPORTED
                                          DOWN. REPORTED BY SHERIFFS
                                          DEPARTMENT.

0245 AM    MC COMB                   MS   WIND DAMAGE
12/31/02   PIKE                           A FEW TREES AND POWER
                                          LINES REPORTED DOWN.
                                          REPORTED BY CIVIL DEFENSE.

0245 AM    LIVERPOOL                 LA   WIND DAMAGE
12/31/02   ST. HELENA                     NUMEROUS TREES REPORTED
                                          DOWN. REPORTED BY SHERIFFS
                                          DEPARTMENT.

0247 AM    PIERRE PART               LA   WIND DAMAGE
12/31/02   ASSUMPTION                     A FEW POWER LINES REPORTED
                                          DOWN. ROOF DAMAGE TO
                                          RESIDENCE ALSO REPORTED.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT.

0300 AM    FRANKLINTON               LA   WIND DAMAGE
12/31/02   WASHINGTON                     NUMEROUS TREES AND A FEW
                                          POWER LINES REPORTED DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0300 AM    MOUNT HERMON              LA   WIND DAMAGE
12/31/02   WASHINGTON                     MULTIPLE ROOFS DAMAGED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0340 AM    MONTEGUT                  LA   WIND DAMAGE
12/31/02   TERREBONNE                     THREE HOMES DAMAGED AND
                                          ONE TREE SPLIT. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0355 AM    PICAYUNE                  MS   WIND DAMAGE
12/31/02   PEARL RIVER                    A FEW TREES REPORTED DOWN.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT.

0400 AM    SALEM                     MS   WIND DAMAGE
12/31/02   WALTHALL                       A FEW TREES REPORTED DOWN.
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
December 31, 6:30 AM CST
Where
Jackson County, Vancleave
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.533, -88.683

Several trees and power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326059.